Kansas, 2014

Tornado and Hail in Kansas, April 2, 2014

April 2, 2014 · NWS DDC · 2 events in 1 county or zone

A thunderstorm produced just under severe sized hail during the evening and another produced a brief land spout.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A thunderstorm produced just under severe sized hail during the evening and another produced a brief land spout.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 2, 2:46 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 2, 2:46 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT Wed Apr 2 2014

...Updated synopsis, short term and fire weather discussions...

.SYNOPSIS...
ISSUED AT 344 PM CDT WED APR 2 2014

The 12z upper air analysis continues to show strong southwesterly
flow aloft from southern California through the central High Plains
into the Great Lakes region. A deep shortwave trough was located
over the Plateau Region with a 110 knot upper level jet in the base
of the trough. A baroclinic zone at 700 millibars was over the
central High Plains from southern Colorado across northern Kansas.
At the surface, a warm front extended from a low pressure center
over southeast Colorado across far southwest Kansas into extreme
northern Oklahoma. A dryline extended south from the warm front
across western Oklahoma into west Texas.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 344 PM CDT WED APR 2 2014

A weak shortwave ripple that was ejecting out of the base of the
upper trough over southern California will be moving out over the
southern Plains this evening. Satellite imagery was showing a line
of moderate cumulus over northwest Oklahoma that was slowly lifting
north. Short term mesoscale models are tending to keep convection to
the south and east of Medicine Lodge late this afternoon.  There is
some potential for a thunderstorms to develop over and north of the
front in south central Kansas this evening given the elevated
instability and the weak shortwave so will continue the slight
chance pops there.

Later this evening and tonight the surface low over southeast
Colorado is progged to move east into Kansas with cold air advection
increasing across west central and southwest Kansas overnight. There
will be small chances for light rain, or more likely drizzle,
developing later tonight.

The main upper trough will be moving out fairly rapidly across the
central High Plains on Thursday. An area of mid level deformation
with the shortwave trough will move out across west/northwest Kansas
during the late morning and afternoon hours. There should be a
fairly well defined band of precipitation associated with the upper
wave. Surface temperatures/dewpoints are progged to remain in the
mid/upper 30s across west central Kansas. Model soundings show
temperatures dropping below freezing not too far off the surface.
Think that there will at least be a rain/snow mix or brief
changeover to snow with the heaviest precipitation tomorrow
afternoon. Snowfall accumulations should remain light as rapid
melting will occur given the warm soil temperatures. The
precipitation should be winding down fairly quickly later in the
afternoon as the upper wave moves east.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 339 PM CDT WED APR 2 2014

An active pattern continues in the medium range forecast period as
amplified troughing advances across the Rockies into the High Plains
once again this weekend. Initially, Friday night will likely be
cloudy with an increasing cool boundary layer through cold
advection and precipitation associated with the first exiting wave.
The primarily rain precipitation type will be rain due to a
sufficiently deep melting layer. Wet bulbing may become even more
likely by evening however as the precipitation comes to an end
especially north across interstate 70. The ending of the
precipitation should be followed by a fairly cold overnight at least
in the western sections of the area. Models indicate large
uncertainty farther east into south central Kansas where some
solutions are as warm as the low 40s in line the the high end of the
ensemble members.

Low and mid level (albeit weak) moisture return will redevelop
Saturday as the next upper wave approaches this time perhaps more
likely the southern High Plains region. The GFS and ECMWF were in
good agreement on a system during the weekend however not in very
good phase for timing and mesoscale placement. However the system
appears mainly warm enough for rain precipitation type if with
convective element depending on location. Thunderstorm might be more
possible with a farther north track of the wave where as a farther
southern track will support the main area of instability to be focused
in the panhandles and se Colorado.

Following the weekend wave, deep northwest flow will develop across
the front range and high Plains regions, resulting in windy
conditions probably both Monday and Tuesday. This should also
result in a warming trend into mid week due to relatively dry
downslope winds.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 1215 PM CDT WED APR 2 2014

IFR stratus will erode out of the Garden City and Dodge City areas
within 1-2 hours after the start of this TAF period. Stratus
should hang on at Hays but could scatter out for a few hours
during the late afternoon. Look for IFR ceilings to redevelop
across southwest Kansas this evening along with MVFR visibilities
in mist by late evening. Easterly winds will switch around to the
north and become gusty around or after midnight.

&&

.FIRE WEATHER...
ISSUED AT 344 PM CDT WED APR 2 2014

The warm front will continue to lift northward through far southwest
Kansas late this afternoon. With Red Flag conditions developing
rapidly south of the front, will keep current Red Flag Warning in
effect until expiration time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  39  47  27  59 /  10  50  10   0
GCK  37  43  26  58 /  20  70  10   0
EHA  37  47  28  62 /  10  50  10   0
LBL  38  49  28  60 /  10  30  10   0
HYS  38  42  26  53 /  30  80  40   0
P28  46  58  35  60 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING until 9 PM CDT this evening FOR KSZ074-075-
084>086.

&&

SYNOPSIS...Gerard
SHORT TERM...Gerard
LONG TERM...33
AVIATION...Gerard
FIRE WEATHER...Gerard
Hazardous weather outlook, Apr 2, 2:52 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
352 PM CDT WED APR 2 2014

KSZ030-031-043>046-061>066-074>081-084>090-031000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
352 PM CDT WED APR 2 2014 /252 PM MDT WED APR 2 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING EAST OF LINE FROM HAYS TO COLDWATER. WHILE WIDESPREAD
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED, A FEW THUNDERSTORMS
COULD CONTAIN HAIL UP TO THE SIZE OF QUARTERS.

A RED FLAG WARNING IS IN EFFECT FOR FAR SOUTHWEST KANSAS UNTIL 9
PM CDT THIS EVENING. SEE THE LATEST FIRE WEATHER MESSAGE FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

CALLS TO SPOTTERS MAY BE NEEDED AROUND PRATT AND MEDICINE LODGE
THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Apr 2, 5:27 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
627 PM CDT WED APR 2 2014

KSZ090-030015-
BARBER-
627 PM CDT WED APR 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY...

AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR KIOWA...MOVING NORTHEAST
AT 45 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.

LAT...LON 3699 9836 3699 9862 3700 9863 3739 9846
      3739 9835 3738 9834 3701 9834
TIME...MOT...LOC 2327Z 209DEG 37KT 3700 9849

WAH

The radar

The Vance AFB radar (KVNX), 43 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Barber

When
April 2, 5:35 PM CST
Where
Barber County, 1.3 mi ESE of Kiowa Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.010, -98.480

Tornado, Barber

When
April 2, 5:55 PM CST to 6:00 PM CST
Where
Barber County, 7.08 mi SSE of Hazelton to 7.04 mi SSE of Hazelton
Rating
EF0
Path length
0.26 mi
Path width
40 yd
Reported by
Storm Chaser
Coordinates
37.001, -98.368

A weak landspout moved across the river but did no damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521904, 528572.